Jump to content
Mental Support Community

Should I be worried about my mom?


erin44
 Share

Recommended Posts

Hi and thanks for reading this. This is the first time I've been to this site, and the first time i've talked to anyone outside of my family about this. My mom has an anxiety 'problem'. I call it a problem because i'm not really sure what else to call it - she takes prescription medication for both her anxiety (klonopin) and her depression (paxil) and also something to help her sleep (not sure what) and maybe some other stuff, that i'm not aware of. Part of the problem is that she used to be a RN (is not practicing anymore) and so she thinks she can decide for herself how much of these medications she needs. her doctor prescribes them to her, but i know (she's told me) that sometimes she just takes 'an extra one' if she feels she needs to.

I think she's been taking these meds for quite some time now, at least some form or another of them for the past 10 years (she's 57, I'm 30, by the way)... but about 6 months ago, I really started noticing that once in a while, she'd start acting really strange while i was talking to her on the phone. She'd start slurring her words, talking faster, repeating things over and over that she'd already told me - it was like she was a completely different person. I finally confronted her about this and at first she said she had no idea what it was. Then later, she admitted that she had taken an extra pill. I talked to my dad (they are still married) and my brother and we all agree that we are worried and we have all noticed her acting weird like this.

Since the first time I confronted her, both my Dad and I have talked to her a few more times each and she's getting more and more upset with us. I'm worried for my parents marriage because she seems to be taking her anger out on my dad. She now seems to be trying to hide the fact that she's taken too much medicine by just avoiding us when she does (not answering the phone, refusing to hang out with my dad by staying in bed all day). When i confront her about a weird episode, she just says 'oh, yes, i had a stomach ace so i took an extra klonopin - no big deal'. she says she'll pay closer attention next time, won't do it again, didn't realize how much she was taking. Except that this has been happening 2-3 times per week. and that's only the times i actually know about.

Is it 'no big deal'?? Is how she's acting ok? I'm so worried but don't know how worried to be. I feel that something needs to happen, but i feel lost and don't know what. My dad seems equally worried, but he seems even more worried sometimes that she'll be mad at him and take it out on him by ignoring him and not talking to him. There's also the problem that she has severe anxiety - none of us can really tell my mom anything about what's really going on in our lives for fear that she'll start crying and become histerical, and we'll spend the next 3 days trying to convince her that whatever we told her was a complete lie and not to worry about it. this is normal, everyday stuff that's worrying her - nothing out of the normal.

I live on the west coast (so does my brother) and my parents live in the mid-west, so it's hard not being there every day. Does anyone have any advice? should i force her to get a new doctor? should my dad be in control of her meds and how much she takes? As of right now, she won't even tell him what is it she's taking or how much.... i'm not sure she would even agree to any of this if we tried. Any advice would be appreciated. thanks.

Link to comment
Share on other sites

One thing that is possible here is that your mother has developed a problem with the Klonopin, which is a benzodaizipine medication, acting in much the same way that alcohol does on the brain and nervous system. It is easily possible to become "addicted" to them, by which I mean she has maybe developed a tolerance for them (such that she starts to require more of them, and possibly a withdrawal if she stops taken them. As with any depressant (alcohol-like) drug, if you take too much of them, or if you take them with other depressant drugs (such as if you have a klonopine and also a drink), you can become more intoxicated than you intended to be and display some of the symptoms you're noting such as slurred speech. She may have blacked out as well (temporary amnesia as occurs with alcohol). As an RN she would know all about this sort of thing, but no-one ever thinks it will happen to them. Her resource guarding may indicate she is nervous about losing control over her meds.

It probably would be a good idea to explore the idea that she may have developed a substance abuse problem, particularly if she is driving while using these medications, which might result in something very bad happening. The name for addictions that happen while using doctor-prescribed medicines is "iatrogenic" meaning "physician caused", I believe. Maybe your father can talk with her doctor? It's best if she does it herself, but if that is not possible, there is potentially a safety issue to think about ...

There are some really good non-medication psychotherapy treatments for severe anxiety, by the way such as Mastery of Anxiety and Panic. It isn't necessary that these medications must be prescribed; at least not the Klonopin. Listen to these podcasts (Craske , Barlow, Heimberg) to get a sense for what is available. Even if medications are necessary in the doctor's opinion to manage your mother's anxiety, there are non-addictive varieties that can be explored such as Buspar

Mark

Edited by Mark
Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Loading...
 Share

×
×
  • Create New...